Georgia, 2014

Hail and Damaging Winds in Georgia, June 19, 2014

June 19, 2014 · NWS FFC · 9 events in 8 counties and zones

The upper ridge continued to dominate on the 19th with a weak surface boundary in place across north Georgia. A shortwave trough pushed across the Ohio Valley during the afternoon hours, which in combination with the surface boundary, triggered formation of several showers and thunderstorms during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$50,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The upper ridge continued to dominate on the 19th with a weak surface boundary in place across north Georgia. A shortwave trough pushed across the Ohio Valley during the afternoon hours, which in combination with the surface boundary, triggered formation of several showers and thunderstorms during the afternoon. Several of these became severe with mainly damaging winds reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 19, 2:50 PM EST, 46 minutes earlier.

Area forecast discussion, Jun 19, 2:50 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
350 PM EDT THU JUN 19 2014

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
SHOWERS AND THUNDERSTORMS HAVE ALREADY BEGUN FIRING ACROSS THE AREA
THIS AFTERNOON...AND WITH SURFACE BOUNDARY /ALBEIT DIFFUSE/
REMAINING ACROSS NORTH GEORGIA AND SHORTWAVE PUSHING ACROSS THE OHIO
VALLEY TODAY...EXPECT THE MAJORITY OF THE CONVECTION TO BE FOCUSED
ACROSS NORTH GEORGIA. HAVE KEPT SLIGHT CHANCE TO CHANCE POPS ACROSS
THE AREA. CONTINUED MENTION OF AT LEAST SLIGHT CHANCE POPS IN THE
SOUTHEASTERN CWA...BUT ENVIRONMENT IS MORE STABLE AND INITIATION
WILL BE DIFFICULT IF AT ALL.

AS UPPER LEVEL RIDGE LOSES ITS GRASP ON THE AREA AND RETROGRADES TO
THE SOUTHWEST OVERNIGHT AND INTO FRIDAY...ANOTHER SHORT WAVE
APPROACHES THE AREA. HAVE KEPT THE CURRENT TREND OF SHOWING GOOD
CHANCE POPS ACROSS NORTH GEORGIA BY THE AFTERNOON. WOULD EXPECT
COVERAGE TO BE BETTER FRIDAY...BUT HI-RES SHORT TERM MODELS ARE
RELUCTANT TO ADVERTISE MUCH. MAY NEED TO INCREASE POPS ON EVENING OR
OVERNIGHT SHIFTS...BUT AT THIS TIME HAVE OPTED TO LEAVE THE
REMAINING SOUTHERN CWA WITH JUST SLIGHT CHANCE POPS.

TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL...AND HAVE CONTINUED
TO USE THE MODEL BLEND WHICH AS BEEN APPROPRIATE THE LAST SEVERAL
DAYS. HEAT INDEX VALUES NEAR /BUT LARGELY BELOW/ 100 DEGREES CAN BE
EXPECTED ACROSS PORTIONS OF CENTRAL GEORGIA ON FRIDAY. PLEASE USE
EXERCISE CAUTION IN THE SUMMER HEAT.

31

.LONG TERM /SATURDAY THROUGH THURSDAY/...
NO CHANGES MADE TO PREVIOUS EXTENDED FORECAST. THE LONG TERM
BEGINS WITH A SHORT WAVE MOVING INTO THE OH/TN VALLEY AREA AND
INTO THE SOUTHERN APPALACHIANS BY SATURDAY EVENING. HAVE FAVORED
THE NORTH FOR POPS FRIDAY NIGHT THROUGH SATURDAY NIGHT. AFTER
THAT...RIDGE BUILDS BACK OVER THE AREA THROUGH THE BEGINNING OF
THE WEEK. BY THE END OF THE PERIOD THE GFS ESPECIALLY SHOWS A
FRONTAL BOUNDARY MOVING INTO NORTH GA. OTHERWISE IT STILL LOOKS
LIKE BASICALLY A DIURNAL PATTERN WITH SUFFICIENT LOW LEVEL
MOISTURE FOR THUNDERSTORMS. MAX TEMPERATURES SHOULD PERSIST IN THE
MID/UPPER 80S TO LOW/MID 90S. NOT CONFIDENT THAT THE FRONT AT THE
END OF THE PERIOD WILL GET FAR ENOUGH SOUTH TO BRING TEMPERATURES
DOWN ACROSS THE NORTHERN SECTION OF THE STATE.

41/01

&&

.AVIATION...
18Z UPDATE...
VFR CONDITIONS EXPECTED THROUGH THE PERIOD. FEW-SCT CU 5-6KFT THIS
AFTERNOON AND FRIDAY. VCSH ACROSS NORTH GEORGIA AND NEAR CSG.
WINDS WILL FAVOR NW WITH A FEW LOCATIONS FLIRTING WITH NE...AND
GENERALLY 7KT OR LESS THROUGH FRIDAY.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON ALL ELEMENTS.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  95  70  95 /  20  30  20  50
ATLANTA         73  92  73  92 /  20  30  20  30
BLAIRSVILLE     65  85  66  85 /  20  40  30  50
CARTERSVILLE    67  91  69  90 /  20  30  20  50
COLUMBUS        73  95  73  95 /  20  30  20  30
GAINESVILLE     71  91  72  90 /  20  30  20  50
MACON           69  96  70  95 /  20  20  20  30
ROME            68  92  69  89 /  20  30  20  50
PEACHTREE CITY  68  92  69  92 /  20  30  20  30
VIDALIA         72  96  73  95 /  10  20  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....01
AVIATION...31
Hazardous weather outlook, Jun 19, 3:33 AM EST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
433 AM EDT THU JUN 19 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-200845-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
433 AM EDT THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
ARE POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE OVER THE NORTH AND WEST. A FEW STORMS COULD
BECOME STRONG...PRODUCING GUSTY WINDS...FREQUENT LIGHTNING...AND
LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY
DURING THE AFTERNOON AND EVENING. THE POTENTIAL FOR STORM
DEVELOPMENT INCREASES FOR THE WEEKEND AND INTO EARLY NEXT WEEK.
SOME STRONG STORMS AND POSSIBLY A FEW SEVERE ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 19, 2:48 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
348 PM EDT THU JUN 19 2014

GAZ003>005-192015-
348 PM EDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN WHITFIELD...MURRAY AND CATOOSA COUNTIES UNTIL 415 PM EDT...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM GRAYSVILLE TO DALTON...MOVING EAST AT 15
MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS WHITFIELD...MURRAY AND CATOOSA COUNTIES THROUGH 415 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE DALTON...ROCKY
FACE...TUNNEL HILL...RINGGOLD...GRAYSVILLE...SALEM...VARNELL...NORTH
GEORGIA SPEEDWAY...DAWNVILLE...RAMHURST...FORT MOUNTAIN STATE PARK...
CHATSWORTH...ETON...CRANDALL AND SUMAC. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3482 8465 3463 8466 3466 8493 3498 8517
      3499 8516 3499 8472
TIME...MOT...LOC 1948Z 276DEG 14KT 3498 8509 3484 8496
          3475 8488
Special weather statement, Jun 19, 2:59 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
359 PM EDT THU JUN 19 2014

GAZ002>004-192045-
359 PM EDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN WHITFIELD...WALKER AND CATOOSA COUNTIES UNTIL 445 PM EDT...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LINWOOD...MOVING EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
WHITFIELD...WALKER AND CATOOSA COUNTIES THROUGH 445 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE LAFAYETTE...LINWOOD...
NOBLE...ROCK SPRING...NAOMI...BEAUMONT...TILTON...MILL CREEK...WOOD
STATION AND VILLANOW. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3463 8491 3465 8535 3485 8525 3487 8507
TIME...MOT...LOC 2000Z 270DEG 6KT 3474 8526
Special weather statement, Jun 19, 3:15 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
415 PM EDT THU JUN 19 2014

GAZ006>008-192115-
415 PM EDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN UNION...FANNIN AND GILMER COUNTIES UNTIL 515 PM EDT...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM HEMP TO CHERRY LOG...MOVING EAST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS UNION...FANNIN AND GILMER COUNTIES THROUGH 515 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ELLIJAY...LOVING...
MINERAL BLUFF...BLUE RIDGE...MORGANTON...CHERRY LOG...NOTTELY DAM...
HEMP...IVY LOG...HURST...JONES CREEK...BLAIRSVILLE...PISGAH...MARGRET
AND DIAL. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3497 8394 3492 8390 3480 8406 3466 8427
      3470 8455 3487 8443 3499 8425 3499 8394
TIME...MOT...LOC 2015Z 280DEG 7KT 3491 8416 3486 8432
          3478 8445
Special weather statement, Jun 19, 3:19 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
419 PM EDT THU JUN 19 2014

GAZ005>007-192115-
419 PM EDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN MURRAY...FANNIN AND GILMER COUNTIES UNTIL 515 PM EDT...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ETON...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
MURRAY...FANNIN AND GILMER COUNTIES THROUGH 515 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE SUMAC...GREGORY...NORTH
GEORGIA SPEEDWAY...TENNGA...CHATSWORTH...CISCO...ETON...CRANDALL...
RAMHURST...FORT MOUNTAIN STATE PARK...TAILS CREEK...MOUNTAINTOWN...
HIGDON...COLWELL AND COHUTTA WILDERNESS. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3484 8445 3467 8456 3469 8491 3471 8494
      3472 8485 3473 8487 3473 8486 3479 8487
      3480 8484 3481 8486 3484 8485 3487 8482
      3492 8484 3499 8479 3499 8425
TIME...MOT...LOC 2020Z 280DEG 7KT 3482 8481

The radar

The Knoxville radar (KMRX), 161 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Fannin

When
June 19, 3:36 PM EST
Where
Fannin County, 1.33 mi ENE of Morganton
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.880, -84.210

The Fannin County 911 Center reported four trees down. One along Aska Road and Campbell Camp, another along Mineral Spring Road, another at Highway 76 and Wright Mill Road, and the fourth along Scenic Drive and Elvis Presley Boulevard.

Thunderstorm Wind, Chattooga

When
June 19, 4:06 PM EST
Where
Chattooga County, 1.14 mi W of West Summerville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.470, -85.390

The Chattooga County 911 Center reported several trees down. One was along Fish Hatchery Road.

Hail, Union

When
June 19, 4:08 PM EST to 4:13 PM EST
Where
Union County, 1.7 mi W of Pleasant Hill
Measured
1 in hail
Reported by
911 Call Center
Coordinates
34.900, -84.000

The Union County 911 Center reported quarter-sized hail near Canal Lake.

Thunderstorm Wind, Union

When
June 19, 4:19 PM EST to 4:24 PM EST
Where
Union County, 1.13 mi W of Spile to 0.63 mi NW of Blairsville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.930, -83.990

The Union County Emergency Manager reported six trees down across the county, from the northern part of the county to near Blairsville.

Thunderstorm Wind, Towns

When
June 19, 4:30 PM EST
Where
Towns County, 0.57 mi W of Macedonia
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.920, -83.730

The Towns County 911 Center reported six trees down. Four of these fell along Highway 75 South.

Thunderstorm Wind, Spalding

When
June 19, 6:32 PM EST
Where
Spalding County, 4.04 mi WNW of Blantons Mill
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.250, -84.490

The Spalding County 911 Center reported a few trees and power lines down near Highway 16 and Fairview Road.

Thunderstorm Wind, Walton

When
June 19, 7:10 PM EST to 7:15 PM EST
Where
Walton County, 0.69 mi N of Social Circle to Social Circle
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.660, -83.720

The Walton County 911 Center and broadcast media reported two trees down and wooden shed destroyed in Social Circle.

Thunderstorm Wind, Morgan

When
June 19, 7:30 PM EST to 7:35 PM EST
Where
Morgan County, 0.9 mi SW of Rutledge to 1.46 mi ESE of Dickson
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
33.620, -83.630

The Morgan County Emergency Manager and 911 Center reported that a chicken house collapsed on Fairplay Road. Four trees were blown down in the Rutledge area, and another fell across Monticello Highway near Little Indian Creek. A motorist drove into the tree and was injured.

Thunderstorm Wind, Newton

When
June 19, 7:48 PM EST
Where
Newton County, 2.37 mi SSE of Porterdale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.540, -83.880

The Newton County 911 Center reported a tree down near Flat Shoals Road and Stephenson Road. Power lines were also down along Highway 278.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523185, 523186, 523184, 523193, 523187, 523188, 523189, 523191, 523190.